Minnesota, 2012Hail and Damaging Winds in Minnesota, May 18, 2012
May 18, 2012 · NWS FGF · 3 events in 3 counties and zones
During the evening of the 18th, a cold front set up along a line from central South Dakota through Hillsboro to near the Lake of the Woods. With a mid level trough over the Rockies and a ridge over the Great Lakes, this boundary did not move much through the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of the 18th, a cold front set up along a line from central South Dakota through Hillsboro to near the Lake of the Woods. With a mid level trough over the Rockies and a ridge over the Great Lakes, this boundary did not move much through the evening. Several upper level disturbances ejecting out of the southwest flow helped initiate several thunderstorms that produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 1:21 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, May 18, 1:21 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
221 PM CDT FRI MAY 18 2012
.DISCUSSION...FORECAST CONCERNS ARE NEAR TERM FIRE WEATHER AND
WIND CONCERNS. MODELS IN FAIR AGREEMENT WITH TIMING ALTHOUGH
DISCOUNTED GFS MOISTURE FIELDS AS WAY TOO MOIST.
HAVE SINCE ISSUED A RED FLAG WARNING WITH DISCUSSION IN FIRE
WEATHER SECTION. WINDS SO FAR REMAIN BLO ADVISORY CRITERIA BUT
EXPECT STRONGER WINDS CLOSE TO FORECAST ISSUANCE SO WILL CONTINUE
TO MONITOR.
FRONTAL BOUNDARY REMAINS ALONG A LAKE OF THE WOODS...GFK TO MBG
LINE. AS WAVE IN WYO CONTINUES TO LIFT NE EXPECT PCPN TO BECOME
BETTER ORGANIZED FROM LATE AFTERNOON ON. WITH COOLING MID LEVEL
CONVECTION MAY BE MORE ORIENTED ALONG AND BEHIND BOUNDARY AS
MODEST SHEAR SPREADS EAST. STRONGER STORMS STILL POSSIBLE WITH
SHEAR ALTHOUGH NOT EXPECTED TO BE WIDESPREAD WITH LIMITED
MOISTURE. BIGGEST CONCERN THIS EVENING WILL BE ALONG N MN PTN OF
BOUNDARY WHERE RADAR COVERAGE IS MOST LIMITED. WAVE WILL PUSH
BOUNDARY GRADUALLY E SO EXPECT PCPN TO SAG SOUTHWARD OVERNIGHT.
NOT SURE OF COVERAGE TOWARDS MORNING ACROSS THE SOUTH BUT WILL
MAINTAIN LIKELY POPS. NW THIRD OF FA SHOULD REMAIN BEHIND FRONT AND
WILL SEE COOLEST MINIMUMS THERE.
COULD SEE A BREAK IN MORE STEADIER PCPN EARLY SATURDAY BEFORE NEXT
WAVE LIFTS NORTHEAST INTERACTING WITH COLD FRONT FROM MID DAY ON.
WHERE BOUNDARY SETS UP WILL DETERMINE WHERE HEAVIER PCPN WILL BE
HOWEVER LOOKS TO BE FROM EXTREME SE ND NORTHEASTWARD THROUGH
WESTERN/CENTRAL MN. OVERALL MODELS LOOK A LITTLE SLOWER IN
CLEARING OUT POST FRONTAL PCPN AND HAVE SPREAD POPS BACK TO THE
WEST. THIS MAKES SENSE WITH BOUNDARY PARALLEL TO UPPER FLOW. ANY
THUNDERSTORMS LIKELY TO BE LIMITED TO THE MORNING WITH INSTABILITY
SHIFTING MOSTLY EAST OF FA DURING THE AFTERNOON.
PCPN SHOULD CONTINUE TO SLOWLY PUSH EAST SATURDAY NIGHT. MODELS
AGAIN DIFFER ON HOW QUICK THIS WILL OCCUR SO HAVE MAINLY LEFT POPS
AS IS. COLD ADVECTION LEVELS OFF QUICKLY SO MINIMUMS LOOK TO BE
SEASONAL.
ANY LINGERING SHRA EARLY SUNDAY CONFINED TO FAR EASTERN AREAS
DURING THE AM. COLUMN DRIES NICELY AS HIGH PRESSURE BUILDS IN AND
WITH SOLAR TEMPERATURES SHOULD RECOVER CLOSE TO AVERAGE.
QUIET CONDITIONS CONTINUE INTO MONDAY. HIGH SHIFTS EAST SETTING UP
MODEST RETURN FLOW AND WARM ADVECTION BOOSTING TEMPERATURES BACK
ABOVE AVERAGE.
.LONG TERM (MON NIGHT-FRI)...
FLATTENING 500MB RIDGE EARLY ON WILL GIVE WAY TO A DEEPENING TROUGH
OVER THE WESTERN STATES. THIS IS A SHIFT TO MORE OF A POTENTIAL
STORMY TYPE SOUTHWEST FLOW PATTERN. HOWEVER INITIALLY TUE SHOULD BE
THE DRIEST AND WARMEST DAY. GUIDANCE SHOWS SOME MINIMAL CHANCES FOR
SHOWERS ALONG THE CANADIAN BORDER ON TUE. SINCE THE FORECAST ALREADY
HAD THESE SHOWERS MENTIONED SEE NO REASON TO ADJUST THESE. AS THE
FLOW TURNS TO THE SOUTHWEST OVER THE NEXT THREE DAYS PCPN CHANCES
REALLY START TO INCREASE. SFC FRONTAL BOUNDARY OVER THESE THREE DAYS
IS VERY SLOW TO MOVE EAST DUE TO THE AMPLIFIED FLOW. WITH EXTENSIVE
CLOUDS AND PCPN AROUND TEMPS LOOK TO BE COOLER THAN THEY HAVE BEEN
OR CLOSER TO NORMAL.
&&
.AVIATION...
CHALLENGING AVIATION FORECAST BECAUSE OF THE PROXIMITY OF THE FRONT.
THIS HAS MADE WINDS PROBLEMATIC AT KGFK/KTVF ESPECIALLY. WITH NOT A
LOT OF MOVEMENT EXPECTED TO THIS FRONT THINK SPEEDS AT BOTH KGFK AND
KTVF WILL STAY LIGHTER THAN OTHER SITES. LOWERED WINDS AT THE OTHER
TAF SITES TOO OR DELAYED THEIR ONSET UNTIL CLOSER TO MID AFTERNOON.
TRIED TO KEEP PCPN CHANCES GENERIC DUE TO UNCERTAINTY ON HOW SHOWERS
AND ANY STORMS EVOLVE. BEST CHANCES FOR ANY PCPN IN THE FIRST 6 OR
SO HOURS WOULD BE AT KDVL. OTHER THAN THAT WINDS SHOULD PICK UP FROM
THE WEST-NW BY SAT MORNING.
&&
.FIRE WEATHER...ISSUED A RFW FROM 1 PM THROUGH 9PM GENERALLY ALONG
AND SOUTH OF A LINE FROM JKJ TO PKD. CRITICAL FIRE WEATHER
CONDITIONS DEVELOPED WITH AREA OF UPPER 30S TO LOWER 40S SURFACE
DEW-POINTS JUST SOUTH OF CWFA. THESE LOWER DEW-POINTS DEVELOPED
AROUND 18Z DUE TO MIXING VERY DRY AIR JUST OFF SURFACE TO AROUND 5
THOUSAND FEET. MINIMUM RH IN THE 13 TO 18 PERCENT RANGE POSSIBLE IN
THE 22Z-02Z TIME FRAME IN THE WARNING AREA WITH WIND GUSTS TO 35 MPH
POSSIBLE. EXPECT RAPID IMPROVEMENT AFTER 02Z WITH DIMINISHING WINDS
AND IMPROVING RH. CURRENT EXPECTATIONS ARE SATURDAY WILL SEE MUCH
IMPROVED CONDITIONS WITH PASSAGE OF BOUNDARY...RESULTING IN LOWER
TEMPERATURES AND HIGHER AFTERNOON MINIMUM RH. A CHANGE IN AIRMASS IS
EXPECTED TO FOLLOW THE FRONT...RESULTING IN A MUCH LOWER HAINES
INDEX FOR THE WEEKEND.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR MNZ003-024-
027>032-040.
&&
VOELKER/GODON/EWENSHazardous weather outlook, May 18, 7:15 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
815 AM CDT FRI MAY 18 2012
NDZ006>008-014>016-024-026>030-038-039-049-052>054-191315-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH-
815 AM CDT FRI MAY 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS
PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE BEST
POTENTIAL FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON INTO THE
EVENING HOURS...WITH STRONG WINDS AND LARGE HAIL THE MAIN THREAT.
ALTHOUGH THE POTENTIAL OF SEVERE STORMS IS EXPECTED TO REMAIN
LIMITED...TRAINED STORM SPOTTERS ARE ENCOURAGED TO BE READY SINCE
THERE IS THE POTENTIAL THAT THE KMVX RADAR WILL STILL BE DOWN WITH
THE DUAL POLARIZATION UPGRADE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL LINGER INTO SATURDAY.
THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
MNZ001>009-013>017-022>024-027>032-040-191315-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
815 AM CDT FRI MAY 18 2012
...NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SOUTH WINDS 20 TO 30 MPH WITH HIGHER GUSTS WILL OCCUR THIS
AFTERNOON. THERE IS THE POTENTIAL FOR ESCAPED FIRES WHEN DEBRIS
BURNING. VISIT THE MINNESOTA DEPARTMENT OF NATURAL RESOURCES WEB
SITE WWW.MNDNR.GOV FOR FURTHER INFORMATION. IF THE RELATIVE
HUMIDITY DROPS BELOW 30 PERCENT THIS AFTERNOON RED FLAG
CONDITIONS WILL EXIST.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS
PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE BEST
POTENTIAL FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON INTO THE
EVENING HOURS...WITH STRONG WINDS AND LARGE HAIL THE MAIN THREAT.
ALTHOUGH THE POTENTIAL OF SEVERE STORMS IS EXPECTED TO REMAIN
LIMITED...TRAINED STORM SPOTTERS ARE ENCOURAGED TO BE READY SINCE
THERE IS THE POTENTIAL THAT THE KMVX RADAR WILL STILL BE DOWN WITH
THE DUAL POLARIZATION UPGRADE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL LINGER INTO SATURDAY.
THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
VOELKER
Thunderstorm Wind, Hubbard
- When
- May 18, 6:10 PM CST
- Where
- Hubbard County, 1.87 mi E of Rosby
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 47.400, -94.780
Small trees were blown down at a residence near the intersection of U. S. Highway 2 and county road 45, near Grace Lake.
Thunderstorm Wind, Beltrami
- When
- May 18, 6:20 PM CST
- Where
- Beltrami County, 5.03 mi ESE of Lavinia
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 47.480, -94.730
A 100 yard row of trees were flattened from south to north. The area impacted was along Roosevelt Road just west of School Lake.
Hail, Wadena
- When
- May 18, 9:55 PM CST
- Where
- Wadena County, 2.76 mi N of Wadena Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.490, -95.100
Nickel to quarter sized hail fell with gusty winds. Some garden damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, May 18, 2012$406,000 · 1.75 in hail · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, May 18, 2012$310,000 · 5 events
- Hail and Damaging Winds in Florida, May 18, 2012$15,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Minnesota, May 18, 20121.75 in hail · 15 events
- Drought in Missouri, May 18 to 31, 201210 events
- Hail and Lightning Strike in Florida, May 18, 20121 injured · 1 in hail · 2 events
- Damaging Winds in South Dakota, May 18 to 19, 201261 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 18, 20124 events
- Damaging Winds in Wyoming, May 18, 2012$1,000 · 67 kt wind · 4 events
- High Wind in New Mexico, May 18, 201256 kt wind · 4 events
- Dust Storm and High Wind in Arizona, May 18, 201250 kt wind · 3 events
- Hail in Alabama, May 18, 20120.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372922, 372923, 372921.